Hail, Escambia
- When
- August 4, 3:40 PM CST to 3:42 PM CST
- Where
- Escambia County, Appleton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.120, -87.070
Thunderstorms produced gusty winds and hail that caused damage in southwest Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Thunderstorms produced gusty winds and hail that caused damage in southwest Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 4, 2:51 PM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
351 PM CDT WED AUG 4 2010
.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...STRONG TO SEVERE STORMS
WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON INTO THE EVENING HOURS
ACROSS THE MOB CWA. OTHERWISE...ONE MORE DAY OF EXCESSIVE HEAT IS
ANTICIPATED FOR THURSDAY AFTERNOON. AS A RESULT...ISSUED AN EXCESSIVE
HEAT WARNING FOR THE COUNTIES NORTHWEST OF INTERSTATE 65...AND A HEAT
ADVISORY FOR THE REMAINING COUNTIES IN THE CWA. TEMPS SHOULD COOL
SLIGHTLY (RELATIVELY SPEAKING) BY FRIDAY AS THICKNESS VALUES
DECREASE. THIS WILL BE IN RESPONSE TO THE MID/UPPER LEVEL ANTICYCLONE
CURRENTLY CENTERED OVER THE ARKLATEX REGION RETROGRADING OVER THE
TEXAS PANHANDLE BY THE END OF THE PERIOD. LINGERING MOISTURE AND
INSTABILITY WILL MAINTAIN THE DIURNAL TRENDS OF ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS OVER THE COASTAL AREAS TRANSITIONING INLAND
DURING THE AFTERNOON. SOME OF THE STORMS COULD BECOME STRONG TO
OCCASIONALLY SEVERE EACH DAY...BUT WIDESPREAD OCCURRENCES ARE NOT
EXPECTED. 95/TM
&&
.LONG TERM (SATURDAY THROUGH WEDNESDAY)...SATURDAY STILL APPEARS TO
BE THE WETTEST DAY OF THE EXTENDED PERIOD AS A WEAK BOUNDARY ENTERS
THE CWA. ENHANCED LLVL CONVERGENCE ALONG THE FRONT COMBINED WITH
COPIOUS AMOUNTS OF MOISTURE AND INCREASING AFTERNOON INSTABILITY
SHOULD GENERATE AT LEAST HIGH-END CHANCE POPS FOR THE INLAND AREAS.
SUBSEQUENT FORECAST PACKAGES MAY NEED TO RAISE POPS FOR SATURDAY AS
THE EVENT UNFOLDS. OTHERWISE...NO SIGNIFICANT CHANGES WERE MADE TO
THE LONG TERM PERIOD FORECAST. 95/TM
&&
.AVIATION...(18Z-00Z ISSUANCE)...MVFR CONDITIONS...SCT030CB NEAR
SHOWERS AND THUNDERSTORMS THROUGH EARLY THIS EVENING...FOLLOWED BY
VFR CONDITIONS...SCT TO BKN250 LATER THIS EVENING THROUGH THURSDAY
MORNING. MVFR CONDITIONS...SCT030CB NEAR SHOWERS AND THUNDERSTORMS
THURSDAY AFTERNOON. WINDS SOUTH TO SOUTHWEST AT 5 TO 10 KTS...WITH
HIGHER GUSTS...MOSTLY VARIABLE...IN AND AROUND SHOWERS AND
THUNDERSTORMS THROUGH EARLY THIS EVENING...BECOMING MOSTLY VARIABLE
5 KTS OR LESS OVERNIGHT AND THURSDAY MORNING...THEN BECOMING MOSTLY
SOUTHWEST 5 TO 10 KNOTS THURSDAY AFTERNOON. 32/EE
&&
.MARINE...A LIGHT SOUTH TO SOUTHWEST WIND AT 10 TO 15 KNOTS...MOSTLY
DURING THE AFTERNOON AND EARLY EVENING HOURS...WILL PERSIST THROUGH
MUCH OF THE WEEK AS HIGH PRESSURE CONTINUES OVER THE NORTH CENTRAL
GULF. WINDS AND SEAS WILL BE HIGHER IN AND AROUND SHOWERS AND
THUNDERSTORMS WHICH ARE EXPECTED EACH DAY. SEAS WILL GENERALLY RUN
1 TO 2 FEET THROUGH THE FORECAST PD. 32/EE
&&
.FIRE WEATHER...THE MAIN HAZARD WILL CONTINUE TO BE THE HEAT. THERE
IS ALSO A RISK OF DANGEROUS LIGHTNING IN AND NEAR TSTMS. MODERATE TO
DEEP DAYTIME MIXED LAYERS ARE FORECAST THROUGH THE END OF THE WEEK.
AFTERNOON HUMIDITIES ABOVE CRITICAL LEVELS. 95/TM
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 78 95 77 93 / 20 50 20 40
PENSACOLA 79 95 78 93 / 20 50 20 40
DESTIN 86 88 86 88 / 20 40 20 40
EVERGREEN 76 98 75 95 / 20 50 20 50
WAYNESBORO 74 97 74 96 / 20 50 20 50
CAMDEN 74 100 74 97 / 20 50 20 50
CRESTVIEW 76 95 76 94 / 20 50 20 40
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...EXCESSIVE HEAT WARNING UNTIL 6 PM WEDNESDAY FOR THE FOLLOWING
ZONES: CHOCTAW...CLARKE...WASHINGTON...AND WILCOX.
EXCESSIVE HEAT WARNING FROM NOON THURSDAY TO 6 PM THURSDAY FOR
THE FOLLOWING ZONES: CHOCTAW...CLARKE...MONROE...
WASHINGTON...AND WILCOX.
HEAT ADVISORY UNTIL 6 PM WEDNESDAY FOR THE FOLLOWING ZONES:
BUTLER...CONECUH...COVINGTON...CRENSHAW...ESCAMBIA...
MONROE...UPPER BALDWIN...AND UPPER MOBILE.
HEAT ADVISORY FROM NOON THURSDAY TO 6 PM THURSDAY FOR THE
FOLLOWING ZONES: BUTLER...CONECUH...COVINGTON...CRENSHAW...
ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...UPPER BALDWIN...
AND UPPER MOBILE.
FL...HEAT ADVISORY UNTIL 6 PM WEDNESDAY FOR THE FOLLOWING ZONES:
INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.
HEAT ADVISORY FROM NOON THURSDAY TO 6 PM THURSDAY FOR THE
FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
AND INLAND SANTA ROSA.
MS...EXCESSIVE HEAT WARNING UNTIL 6 PM WEDNESDAY FOR THE FOLLOWING
ZONES: GREENE...PERRY...AND WAYNE.
EXCESSIVE HEAT WARNING FROM NOON THURSDAY TO 6 PM THURSDAY FOR
THE FOLLOWING ZONES: GREENE...PERRY...AND WAYNE.
HEAT ADVISORY UNTIL 6 PM WEDNESDAY FOR THE FOLLOWING ZONES:
GEORGE...AND STONE.
HEAT ADVISORY FROM NOON THURSDAY TO 6 PM THURSDAY FOR THE
FOLLOWING ZONES: GEORGE...AND STONE.
GM...NONE.
&&HAZARDOUS WEATHER OUTLOOK...UPDATE... NATIONAL WEATHER SERVICE MOBILE AL 1230 PM CDT WED AUG 4 2010 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-061200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 1230 PM CDT WED AUG 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...REST OF TODAY AND TONIGHT HEAT INDEX VALUES ARE AGAIN EXPECTED TO REACH THE 105 TO 110 RANGE ACROSS THE CENTRAL GULF COAST THIS AFTERNOON. THE RISK OF HEAT RELATED ILLNESS REMAINS ELEVATED. REFER TO THE LATEST EXCESSIVE HEAT WARNINGS AND ADVISORIES FOR SITE SPECIFIC INFORMATION AND PRECAUTIONARY ACTIONS FOR YOUR LOCAL AREA. THUNDERSTORMS WILL BECOME BETTER DEVELOPED OVER LAND AND ALONG THE IMMEDIATE COAST THIS AFTERNOON AND EARLY THIS EVENING DUE TO AFTERNOON HEATING COMBINED WITH AMPLE ATMOSPHERIC MOISTURE IN THE LOWER LEVELS. THE STRONGER STORMS WILL LIKELY PRODUCE WIND GUSTS OF 30 TO 40 MPH WITH HIGHER GUSTS TO AROUND 55 MPH POSSIBLE. A FEW STORMS COULD INTENSIFY TO SEVERE LEVELS...WITH WIND GUSTS EXCEEDING 60 MPH IN ANY OF THESE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MOST AREAS LOOK TO SEE DAYTIME HEAT INDICES RANGING FROM 102 TO 107 DEGREES EACH AFTERNOON. MIXING IN WITH THE HEAT WILL BE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF STRONG WIND GUSTS...DANGEROUS LIGHTNING...AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF ANY SEVERE THUNDERSTORMS TODAY...AREA WIDE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL FOR SEVERE WEATHER IS NOT EXPECTED TO BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 203 PM CDT WED AUG 4 2010 ALZ053-054-041945- CLARKE-WILCOX- 203 PM CDT WED AUG 4 2010 ...STRONG THUNDERSTORMS WILL AFFECT CLARKE AND WILCOX COUNTIES... AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AREA OF STRONG THUNDERSTORMS NEAR THOMASVILLE STRETCHING NORTHEASTWARD OVER WESTERN SECTIONS OF WILCOX COUNTY...MOVING SOUTHWEST AT 10 MPH. THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...SHAWNEE...THOMASVILLE...ROUNDHILL...RURAL AND FULTON THROUGH 245 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL FREE AT 1 8 7 7 6 3 3 6 7 7 2.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 305 PM CDT WED AUG 4 2010 ALZ061-MSZ079-042045- UPPER MOBILE-GEORGE- 305 PM CDT WED AUG 4 2010 ...A STRONG THUNDERSTORM WILL AFFECT GEORGE AND MOBILE COUNTIES... AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF GEORGETOWN...MOVING SOUTHWEST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...EARLVILLE...GEORGETOWN...LOTT AND WILMER THROUGH 345 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL FREE AT 1 8 7 7 6 3 3 6 7 7 2.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 322 PM CDT WED AUG 4 2010 ALZ060-042100- COVINGTON- 322 PM CDT WED AUG 4 2010 ...A STRONG THUNDERSTORM WILL AFFECT COVINGTON COUNTY... AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF GREEN BAY...MOVING SOUTHWEST AT 5 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... HOWELLS...STEDMAN AND FLORALA THROUGH 400 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL FREE AT 1 8 7 7 6 3 3 6 7 7 2.
The Mobile radar (KMOB), 122 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Winds estimated at 60 mph downed power lines in Appleton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259294, 259296.